Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
1 - 20 of 22
Farrell C‐JL, Giannoutsos J. Int J Lab Hematol. 2022;44:497-503.
Wrong blood in tube (WBIT) errors can result in serious diagnostic and treatment errors, but may go unrecognized by clinical staff. In this study, machine learning was used to identify potential WBIT errors which were then compared to manual review by laboratory staff. The machine learning models showed higher accuracy, sensitivity, and specificity compared to manual review. 

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.

This commentary involves two separate patients; one with a missing lab specimen and one with a mislabeled specimen. Both cases are representative of the challenges in obtaining and appropriately tracking lab specimens and the potential harms to patients. The commentary describes best practices in managing lab specimens.
Salinas M, López-Garrigós M, Lillo R, et al. Clin Biochem. 2013;46:1767-9.
Although electronic test ordering resulted in fewer patient identification errors in a clinical laboratory, significant variability in error rates between centers remained, emphasizing the continued effect of human behavior on interventions.
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:1062-1065.
This monthly column reports on an error involving products with similar names (quinine and quinidine) and discusses the Anesthesia Patient Safety Foundation's recommendations for safe use of patient-controlled analgesia.
Cohen MR.
This monthly error report analysis includes examples of miscommunication regarding medication allergy, incorrect dosing of opiates, and misplacement of a medication patch in an automated dispensing cabinet.
Cohen MR.
This monthly selection reports on pump programming errors that led to overdoses of patient-controlled analgesia (PCA), miscommunication regarding dose and indication for alteplase, and a warning to not use empty prelabeled syringes.
Cohen MR.
This monthly selection of medication error reports describes mix-ups involving insulin being administered instead of heparin and discusses issues of software and staff unawareness leading to dosage mishaps.
Cohen MR; Smetzer JL.
This monthly commentary on medication error discusses the effective use of computer alerts, provides examples of problems related to look-alike injection vials, and shares insights on purchasing medication products with safe delivery in mind.